Thunderstorm Wind, Sedgwick
- When
- June 27, 2:43 PM MST
- Where
- Sedgwick County, 6.7 mi ESE of Julesburg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.930, -102.160
A severe thunderstorm formed over Sedgwick County and then tracked eastward during the afternoon of June 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm formed over Sedgwick County and then tracked eastward during the afternoon of June 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 1:18 PM MST, 1 hour 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 218 PM MDT Thu Jun 27 2024 .KEY MESSAGES... - Slight risk of severe storms across the northeast corner of Colorado Friday afternoon. Large hail and wind gusts to 60 mph are the primary threats. - Thunderstorms and locally heavy rain beginning in the high country midday, then spreading east during the afternoon. Small hail is also possible. - Scattered thunderstorms are possible mainly across the high country Saturday and Sunday; A few strong to severe storms could spread into the lower elevations Sunday. - Drier conditions possible by mid next week. && .SHORT TERM /Through Friday/... Issued at 218 PM MDT Thu Jun 27 2024 Convection later this evening across the eastern plains of Colorado should be moving out of the area after 9 PM this evening. The West Slope could see another round of showers and thunderstorms later this evening, most likely between 7-10 PM, that could produce locally heavy rain and gusty winds. The line of showers/storms should weaken as they move southeast across the Divide, resulting in only light rain for the adjacent plains before midnight, but overall the chances of measurable precip are between 10-25% east of the Divide. Skies should gradually clear tonight and some cool air advection moves into northern Colorado form the northwest, primarily well off the deck i.e. in the 700-500 mb layer. With some cooler air aloft and clearing skies, lows should cool into the low 60s across the plains, even some 50s for the cooler valley spots and certainly 50s for the foothills. The mountain valleys will be cooler than last night too with lows in the 40s. On Friday, flow aloft increases quite a bit as a fairly strong summer short wave trough moves across northern Montana and North Dakota, putting Colorado in zonal flow with 40 kts at 500 mb. Thunderstorms will develop first across the high country, especially the mountains of Grand and Jackson Counties where MLCAPE values may approach 1,000 J/kg by midday. Friday afternoon would not be a good time to go mountain climbing as storms should be forming before noon across the northern mountains, including RMNP. Storms will produce lightning, gusty winds to 40 mph, heavy rain, and sub-severe hail. Storms will be moving quickly to the east with that much flow aloft, so flooding threat should be very low, though the burn scars will need to be monitored for training storms. As the storms move east, they will encounter some dry low level air, because of downsloping, and thus weaker instability (MLCAPE <500 J/kg). The HRRR has Tds in the mid 40s Friday afternoon, which other CAMS like the NAMnest have them around 50 degF. We don't have a good sense on where the dewpoints will end up but in general we have lower PoPs for the I-25 corridor south of Fort Collins and eastward. Severe weather is not expected and light rainfall amounts are possible through the early evening hours. Further east and especially north along the Wyoming Border, there should be more instability given proximity to the short wave trough and slightly cooler air aloft. The moisture and instability axis goes roughly from Greeley southeast to Yuma, north along the WY/NE border, and east of that line all the way to Nebraska. Combined with 0-6 km shear of 40 kts, a few storms during the afternoon could be severe, especially if they occur across the far northeast corner of Colorado. Large hail and damaging winds would be the main threats, and this area overlaps nicely with SPC's slight risk area. High temperatures will be a few degrees cooler than today, but temperatures should still top out at 90 degrees across metro Denver and the plains to the east. Just a tad cooler north within 80 miles of Wyoming, where upper 80s should be the highs. The mountain valleys and eastern foothills should reach the 70s before storms roll through, especially north. && .LONG TERM /Friday night through Thursday/... Issued at 218 PM MDT Thu Jun 27 2024 An upper level high pressure system will expand across the southern US. This will allow several weak shortwaves to bring diurnal thunderstorms for the high country and Palmer Divide this weekend. Saturday morning, westerly flow decreases aloft and begins to shift southwesterly. With the lack of upper level forcing, convective should remain limited. Generally both Saturday and Sunday, slight chances of thunderstorms and showers exist for the mountains, foothills, and Palmer Divide. By the evening hours, isolated showers or storms could cross into the urban corridor. For chances of severe storms, weak lapse rates between 6-7 C/km and weak shear values near 10kts should lead to sub-severe storms Saturday. Sunday, MLCAPE values between 800-1000 J/kg, 20-25 kt 0-3km shear, and lapse rates approaching 8 C/km could lead to a a few isolated strong to severe storms along the plains late afternoon. Diving deeper into Sunday afternoon, models differ in timing of precipitation especially due to the strength of the blocking high in the southeast. It possible storms could become severe late evening near the Kansas Colorado border. Either way, coverage could change and will continue to monitor for any changes. Widespread 700mb temperatures increase between 17-19C starting Monday afternoon. Expect high temperatures from 93-99F for the urban corridor and plains. Mountains and foothills reach above normal temperatures as well between 60-79F. Another round of diurnal thunderstorms are possible mainly west of the Divide. These storms will decrease in coverage becoming isolated along the urban corridor and plains. Ensembles favor drier conditions by Tuesday through late next week while temperatures remain above normal through the period. Marginal fire weather conditions could return for parts of the foothills and mountains early next week given the drying trend. && .AVIATION /18Z TAFS through 18Z Friday/... Issued at 1113 AM MDT Thu Jun 27 2024 VFR conditions are expected through Friday. WNW winds should be the norm this afternoon, 10-15 kts with some gusts to 20 kts. The convective potential looks a little less for this afternoon/evening than it did 12 hours ago. For now, it looks like the best bet for showers/thunderstorms impacting the terminals should be after 00Z, maybe as late as 04Z. Chances are 20-40% during this time window, which would include a wind shift or at least a short period of strong/gusty winds as storms approach the terminals. Will handle this potential with a TEMPO in the TAFs, with lightning and gusty winds the main impacts. The best bet for wind direction associated with the convection/convective outflows would be WNW given the movement of the storms and the prevailing flow, so about the same as before the storms, just more wind and more gusts. Storms should be east of the terminals after 06Z for sure, and drainage winds (SSW at DEN and APA 8-12 kts, W at BJC 4-8 kts) will kick in all night long through 14Z Friday. On Friday, there will again be chances (~30%) of afternoon thunderstorms, and it's safe to assume even without direct thunderstorm impacts, 1-2 wind shifts with strong/gusty winds are expected roughly between 2100-03Z. We will introduce a PROB30 group in the TAFs to handle that. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Schlatter LONG TERM...AD AVIATION...Schlatter
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1004 AM MDT Thu Jun 27 2024 COZ030>051-281615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1004 AM MDT Thu Jun 27 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Numerous showers and thunderstorms are expected to form over the mountains and mountain valleys this afternoon and evening. Heavy rainfall will be the main threat, especially over the burn scars in Grand and Larimer Counties. Further east across the northeast corner of Colorado, large hail and 60 mph wind gusts are not out of the question this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms will return Friday afternoon, with potential for a few to become strong to severe, especially from Weld County eastward to the Kansas state line. Turning drier and remaining warm over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 245 PM MDT Thu Jun 27 2024 COZ051-272115- Phillips County CO- 245 PM MDT Thu Jun 27 2024 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN PHILLIPS COUNTY THROUGH 315 PM MDT... At 244 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Amherst, or 8 miles east of Holyoke, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Amherst and Pleasant Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. && LAT...LON 4049 10223 4073 10223 4075 10205 4051 10205 TIME...MOT...LOC 2044Z 254DEG 28KT 4062 10216 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RPK
Special Weather Statement
National Weather Service Denver CO
328 PM MDT Thu Jun 27 2024
COZ050-272200-
Sedgwick County CO-
328 PM MDT Thu Jun 27 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEDGWICK COUNTY THROUGH
400 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Barton, or 9 miles southeast of Julesburg, moving east
at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Julesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 4082 10206 4079 10228 4099 10232 4100 10227
4100 10205
TIME...MOT...LOC 2128Z 250DEG 16KT 4091 10213
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RPKThe North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178749.